Cardiovascular and ocular safety of α1-adrenoceptor antagonists in the treatment of male lower urinary tract symptoms.Expert Opin Drug Saf. 2014 Sep; 13(9):1187-97.EO
α1-Adrenoceptor antagonists (α-blockers) represent first-line drug treatment for male lower urinary tract symptoms. Their adverse events (AEs) include asthenia, dizziness, nasal congestion, arterial (orthostatic) hypotension and intraoperative floppy iris syndrome (IFIS).
This report focuses on cardiovascular and ocular AEs of α-blockers as related to their mechanism of action and subtype selectivity.
The incidence of hypotension differs between α-blockers. It is greatest with doxazosin or terazosin, but others including tamsulosin can also lead to hypotension especially upon treatment initiation. Concomitant antihypertensive medication increases the incidence of hypotension with some α-blockers. Use of α(1A)-selective blockers, evening dosing and drug intake after a meal can reduce the risk of hypotension. IFIS can occur with all drugs exerting α(1)-adrenoceptor antagonist properties and has especially been reported for tamsulosin. It makes cataract surgery more challenging but does not constitute a health risk to patients. IFIS seems to result from inhibition of iris dilator muscle contraction and occurs in men or women, even after α-blockers have been discontinued. To reduce the risk of IFIS, the authors suggest taking a careful drug history, postponing α-blocker treatment for patients with scheduled cataract surgery and careful counseling of patients taking α-blockers.